Multiple vitamin overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of multivitamin supplements.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Any ingredient in a multiple vitamin supplement can be toxic in large amounts, but the most serious risk comes from iron or calcium.
Do NOT make a person throw up unless told to do so by poison control or a health care professional. Seek immediate medical help.
Before Calling Emergency
Determine the following information:
Patient's age, weight, and condition
The name of the product (ingredients and strengths, if known)
Time it was swallowed
The amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Blood and urine tests
EKG (electrocardiogram, or heart tracing)
Intravenous (through the vein) fluids
Tube placed down the nose and into the stomach
In severe cases, the patient may be admitted to the hospital.
Niacin flush (vitamin B3) is uncomfortable, but lasts only 2 to 8 hours. Vitamins A and D may cause symptoms when large doses are taken each day, but a single large dose of these vitamins is rarely harmful. B vitamins usually do not cause symptoms.
If medical treatment is quickly received, patients who have iron and calcium overdoses usually recover.
Keep all medications in childproof containers out of the reach of children.
Muller AA, Henretig FM. The vitamins. In: Shannon MW, Borron SW, Burns MJ. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 69.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.